Home > Autopsy findings in an outbreak of severe systemic illness in heroin users following injection site inflammation: an effect of Clostridium novyi exotoxin?

Finn, Stephen P and Leen, Eamon and English, Liam and O'Briain, Sean (2003) Autopsy findings in an outbreak of severe systemic illness in heroin users following injection site inflammation: an effect of Clostridium novyi exotoxin? Archives of Pathology and Laboratory Medicine , 127 , (11) , pp. 1465-1470.

URL: http://arpa.allenpress.com/arpaonline/?request=get...

An epidemic of unexplained illness among injecting drug users characterized by injection site inflammation and severe systemic toxicity occurred in Ireland and the United Kingdom from April to August 2000. One hundred eight persons became ill, and 43 persons died. In Dublin, 8 of 22 patients died. Six of the 8 fatal cases were epidemiologically linked to a source of heroin. Most had experienced local injection site lesions for 7 to 14 days before developing a rapidly fatal systemic illness characterized by hypotension, thirst, pulmonary edema, pericardial and pleural effusions, and leukocytosis.

Objective.—To document the clinical course and autopsy findings of the fatal cases in Dublin.

Design.—To study the clinical, autopsy, microbiologic, and toxicologic findings from the 8 fatal cases in Dublin.

Results.—In Dublin, there were 6 men and 2 women who were fatally involved in the epidemic, with the mean age being 34 years (range, 22-51 years). The injection site inflammations involved the buttock (n = 4), leg, iliac region, arm, and a Portacath site. At autopsy, the local lesions were ulcerated, swollen, and indurated but were inconspicuous in 2 patients. All the deceased had pulmonary edema. There were pleural effusions in 7, 2 of whom had pericardial effusions. Five had prominent left ventricular subendocardial hemorrhages. Five had splenomegaly. Microscopy showed pulmonary edema and a granulocytic reaction mainly in the spleen, marrow, and myocardium. Toxicology showed a range of narcotic drugs in the toxic or fatal range. Clostridium novyi type A, a fastidious toxin-producing anaerobe, was identified in 2 cases.

Conclusion.—The clinicopathologic findings of a local inflammatory lesion followed 7 to 14 days later by a rapidly fatal systemic illness are consistent with the effect of exotoxin produced by organisms growing in the local inflammatory site. Clostridium novyi-derived exotoxin is the likely cause of such a syndrome, although the fastidious organism was isolated from only 2 of 8 cases (from none of the 14 surviving patients and from only 13 of 60 cases in Scotland). In the setting of an epidemic, the toxic and fatal range blood levels of narcotics are unlikely to explain these events, and no other candidate organism could be isolated. The heroin is likely to have come from Afghanistan, but local contamination at a putative distribution site in the United Kingdom is more likely than international terrorism to be the initiating factor.

 

Item Type:Article
Date:2003
Page Range:pp. 1465-1470
Publisher:College of American Pathologists
Volume:127
Number:11
Keywords:Clostridium, intravenous drug user, intravenous infusion, Ireland, localized infection, open wound, pathology report, skin infection, United Kingdom
EndNote:View
Accession Number:HRB 4273 (Electronic Only)
Related URLs:
Subjects:T Demographic characteristics > Intravenous / injecting drug user
G Health and disease > Disorder by cause > Communicable disease
VA Geographic area > Europe > Ireland
G Health and disease > State of health > Physical health
P Demography, epidemiology, and history > Population dynamics > Substance related mortality / death
G Health and disease > Disorder by cause > Communicable disease > Bacterial disease

Repository Staff Only: item control page